Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Omaha, NE

July 11, 2000Cuming County, Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2000, 10:46 PM CDT for Cuming County, Dodge County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2000, 10:46 PM CDT (03:46 UTC)
Expired
Jul 11, 2000, 11:15 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cuming County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3053 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 120347
SVROMA
NEC039-053-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1046 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA
  EASTERN CUMING COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1115 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 13 MILES NORTH OF
  UEHLING TO 10 MILES NORTHWEST OF NORTH BEND...OR FROM 41 MILES
  SOUTH OF SIOUX CITY TO 25 MILES EAST OF COLUMBUS...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 1115 PM CDT
  INCLUDE...HOOPER...UEHLING...NICKERSON...WINSLOW...FREMONT...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4189 9662 4146 9691 4140 9628 4169 9644

FOBERT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:53 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 2:53 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT TUE JUL 11 2000

THE MAIN FORECAST CHALLENGE IS FIRST PERIOD CONVECTION...FOLLOWED BY
TEMPS.

SHORT TERM...VERY MOIST AIR AT LOW LEVELS IS BEGINNING TO
DESTABILIZE ALONG WEAK SFC CONVERGENCE ZONE BETWEEN LNK AND OMA.
WHILE SCT TSTMS ARE LIKELY TO INCREASE IN ERN NE INTO THE
EVENING...I THINK THE MAIN CONVECTIVE THREAT WILL COME FROM SFC
CONVERGENCE ALONG THE FRONT HEADED SEWD OUT OF SD.  THIS MAY BE
ENOUGH TO FORCE DEEPER LIFT OF THE AIR ADVECTING INTO THE FRONTAL
ZONE.  IN ADDITION...ALL MODELS AGREE ON MID LEVEL DRYING BEHIND THE
FRONT...WHICH WILL ALLOW IT TO GENERATE STRONGER OUTFLOW.  SO WILL
THE NW COMPONENT OF MID LEVEL WINDS.  BECAUSE OF THIS...BELIEVE THAT
THE MODELS WEAKEN THE NW FLOW BEHIND THE SYSTEM TOO MUCH OVERNIGHT.
WILL GO FOR MUCH HIGHER POPS THAN GUIDANCE...AND BOOST PREVIOUS
FORECAST BY ABOUT 20 PCT.

AFTER SOME EARLY MORNING LEFTOVERS IN THE SOUTHEAST ZONES WED
MORNING...A DRY FORECAST SETS UP FOR A COUPLE OF PERIODS AS STRONG
MID LEVEL DRYING SHOULD PRECLUDE ANY THUNDERSTORMS FOR A WHILE.
STRONG INSOLATION SHOULD ALLOW TEMPS TO RISE TO AROUND 90 OR LOWER
90S WEDNESDAY...ESPECIALLY SINCE THE COOL ADVECTION BEHIND THE FRONT
IS UNIMPRESSIVE.  DROPPING THE SFC DEW POINTS INTO THE 60S WOULD BE
IMPRESSIVE...BUT EVAPOTRANSPIRATION HAS BEEN SO INTENSE THAT THIS IS
NOT LIKELY IN THE SOUTHEAST ZONES UNTIL PERHAPS WEDNESDAY NIGHT.

AVN MOS IS QUITE A BIT COOLER THAN NGM ON THURSDAY.  WITH RETURN
FLOW SETTING UP AND RISING TEMPS AT ALL LEVELS...I WILL BE LEANING
CLOSE TO THE NGM.  I WILL KEEP TEMPS IN THE LOWER TO MID 90S FOR
NOW...ALTHOUGH IF ETA IS RIGHT ABOUT STRONG SFC TROUGH DEVELOPING
ACROSS SD WITH SW FLOW AT LOW LEVELS GETTING INTO ERN
NEBRASKA...SOME UPPER 90S COULD RESULT.  IN ADDITION...MOISTURE
RETURNING INTO THE HOT AIR IN THE NORTHWEST ZONES ALONG WITH A
POSSIBLE MID LEVEL TROUGH ROTATING AROUND THE RIDGE COULD RESULT IN
A FEW LATE AFTN TSTMS IN THE NORTHWEST ZONES.  THIS IS WORTH A
SLIGHT CHANCE ONLY FOR NOW.

IN THE EXTENDED...POSITION ON THE EAST SIDE OF STRONG UPPER RIDGE I
MAY KEEP US IN THE RING OF FIRE...BUT WARM TEMPS ALOFT SUGGEST
ACTIVITY WILL NOT BE WIDESPREAD.  HOT WITH A SLIGHT CHC OF TSTMS
LOOKS RIGHT WITH LITTLE DAY TO DAY VARIATION.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Jul 11, 5:05 PM CDT, 5 hours 41 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-121200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT TUE JUL 11 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY
TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL
OF THE AREA.

THE AIRMASS IS VERY MOIST AND UNSTABLE.  A THUNDERSTORM COMPLEX OVER
SOUTH DAKOTA ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MAY CONTINUE
TO DEVELOP SOUTHEASTWARD.  OTHER STORMS MAY FORM OVER THE LOCAL AREA
IN THE WARM AND HUMID CONDITIONS.  MID LEVEL TEMPERATURES ARE NOT AS
QUITE AS WARM AS THEY HAVE BEEN THE PAST FEW DAYS...SO THE CAP IS
WEAKER.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
AND GUSTY WINDS.  SOME HAIL COULD ALSO OCCUR.

MILLER
Special weather statement, Jul 11, 8:35 PM CDT, 2 hours 11 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-121201-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 PM CDT TUE JUL 11 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST
NEBRASKA UNTIL 100 AM CDT.  THE MAIN THREAT IS DAMAGING WIND...BUT
MODERATE SIZE HAIL IS ALSO POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REMAINDER OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OVERNIGHT.  ANY STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND GUSTY WINDS.  SOME
SMALL HAIL COULD ALSO OCCUR.

MIpLLER
Special weather statement, Jul 11, 10:35 PM CDT, 11 minutes before
NEZ011-012-017-018-031-032-120350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 PM CDT TUE JUL 11 2000

...SEVERE THUNDERSTORM WATCH 573 IS NO LONGER IN EFFECT IN THE
FOLLOWING COUNTIES OF NORTHEAST NEBRASKA...

KNOX...CEDAR...PIERCE...WAYNE...MADISON AND STANTON.

THE AREA OF STRONG TO SEVERE THUNDERSTORMS HAS SHIFTED TO THE
SOUTH AND EAST OF THESE AREAS.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:05 PM CDTSevere Thunderstorm WarningOAXCedar40 min
Jul 11, 9:21 PM CDTSevere Thunderstorm WarningOAXCedar24 min
Jul 11, 9:29 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton46 min
Jul 11, 9:56 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming49 min
Jul 11, 10:03 PM CDTSevere Thunderstorm WarningOAXThurston57 min
Jul 11, 10:44 PM CDTSevere Thunderstorm WarningOAXBurt31 min
Jul 11, 11:15 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington45 min
Jul 11, 11:15 PM CDTSevere Thunderstorm WarningOAXSaunders45 min
Jul 12, 12:36 AM CDTSevere Thunderstorm WarningOAXLancaster39 min
Jul 12, 1:13 AM CDTSevere Thunderstorm WarningOAXOtoe47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.